Hail, Macoupin
- When
- July 23, 6:05 PM CST
- Where
- Macoupin County, 2.04 mi E of Carlinville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.276, -89.842
Isolated storms developed across the region. Some of the storms became severe with large hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated storms developed across the region. Some of the storms became severe with large hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 23, 5:39 PM CST, 26 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 639 PM CDT Sun Jul 23 2023 .SHORT TERM... (Through Late Monday Night) Issued at 230 PM CDT Sun Jul 23 2023 Isolated to widely scattered showers and thunderstorms have developed over the past hour in parts of north central and northeast Missouri where there is some convergence near a weak surface low. While organized strong to severe convection still remains unlikely, in part due to weak deep-layer shear (~20 knots), a few strong to marginally severe storms are possible through mid evening. Damaging wind gusts are the main threat due to plenty of dry air at midlevels of the atmosphere (favorable for entrainment), steep low-level lapse rates, and very dry air below the cloud base. In short, the environment late this afternoon and early this evening should be favorable for pulse thunderstorms capable of producing a couple of microbursts. The best chances will be from about 4-8 PM across the area. Storms should gradually weaken after sunset as some instability wanes nocturnally. However, similar to last night, do expect at least isolated showers and thunderstorms to percolate all night. In fact, there may even be a slight uptick in coverage after midnight in parts of southeast Missouri as moisture convergence increases on the nose of a 25-knot westerly low-level jet. By early Monday morning, any lingering shower/weak thunderstorm activity should wane as the low-level jet weakens. Attention will then turn upstream toward the mid-Missouri Valley. Widespread showers and thunderstorms are expected to develop in this region overnight tonight, aided by increasing low-level moisture convergence along/north of a stationary front. This area of showers and thunderstorms should weaken Monday morning as they progress southeastward, but may bring some light rain and possibly a few thunderstorms to parts of central and northeast Missouri by late morning. At the very least, I would expect thickening mid/high level cloudiness to move in which should help keep temperatures down at least a couple of degrees. Deterministic guidance (including a couple of CAMs) suggest a possible uptick on thunderstorm coverage by early afternoon, mainly in southeast/east central Missouri downstream of what looks to be an MCV from the earlier morning activity. There is at least an outside chance of a couple of strong to severe thunderstorms on Monday afternoon, but a preponderance of model guidance has a slightly less favorable low-level environment (lesser mixing, weaker low-level lapse rates, lower DCAPE values) for microbursts. The timing is likely the main reason why these factors do not look as good in our area as the possible MCV may already depart by mid afternoon. However, a slower timing of the MCV likely would increase the threat for strong-severe thunderstorms in southeast and east central Missouri. However, given the low confidence in this scenario occurring (MCV actually occurs, favorable timing of the MCV to be coincident with peak heating), we are not messaging the marginal risk at this time. As alluded to in the paragraph above, did cool high temperatures on Monday across portions of the area a couple of degrees, namely in parts of central and northeast Missouri. It is certainly possible highs in these areas remain too warm, especially if the morning convection decays at a slower rate than forecast. Low to mid 90s are forecast across the area, with peak afternoon heat index values generally in the mid to upper 90s. Elevated showers and thunderstorms should increase in coverage late Monday night as a 30-knot west/southwest low-level jet helps provide an increase in moisture convergence. The best chances will be on the nose of the aforementioned low-level jet, mainly along/east of the Mississippi River in parts of northeast Missouri and west-central Illinois. Gosselin .LONG TERM... (Tuesday through Next Sunday) Issued at 230 PM CDT Sun Jul 23 2023 (Tuesday - Thursday Night) Scattered showers and thunderstorms ongoing Tuesday morning are expected to gradually weaken and eventually dissipate as the low- level jet abates. Several hours of dry weather is likely late Tuesday morning into the early afternoon hours. Deterministic guidance is hinting at the passage of a midlevel shortwave trough (or possible MCV) late afternoon into the early evening hours. If this scenario does indeed come to fruition, an uptick in showers and thunderstorms would be likely for northwestern sections of the forecast area by evening. Midlevel (700 hPa) temperatures both Wednesday and Thursday afternoon climb into the +11 to +14C range. This is emblematic of strong capping in place and a sign that any convection is unlikely to develop either of these afternoons, though morning (elevated) convection may be able to continue southeast each day. While there is some uncertainty with the high temperature forecast on Tuesday due to the likelihood of morning convection across parts of the area, there is more confidence in readings getting into the mid to upper 90s. This is particularly true in parts of central Missouri which likely will be west of the ongoing morning thunderstorms further to the east. Unlike Monday, the timing of the shortwave (MCV) on Tuesday looks to be about 6+ hours later. Therefore, there should be plenty of time to heat up during the day. While humidity (dewpoints) levels do not look oppressive for late July, it should be high enough to yield peak heat index values several degrees higher. Widespread 100+ degree heat indices are forecast Tuesday afternoon, with the highest probability of such readings in central Missouri. This likely will be day 1 of what could be a long period of days with 100+ heat index values. Duration heat advisory criteria is for at least 4 days of 100+ heat index values and it is certainly plausible some areas make it to Friday (and possibly beyond) with similar values. Given that confidence further out in time decreases though, no heat products will be issued with this forecast package. There is little/no change in the large scale pattern through at least Thursday with weak mid/upper level northwesterly flow across the mid-Mississippi Valley. The anomalous anticyclone across the desert southwest broadens a bit and shifts ever so slightly to the east, but our neck of the woods remains prone to "ridge-running" shortwaves coming out of the mid-Missouri Valley. Deterministic guidance also continues to show at least a modest low-level jet each night, so we could see at least scattered showers and thunderstorms each night develop over northern sections of the area or move in from the northwest during the morning hours. Regardless, there are concerns that daytime high temperatures may be negatively impacted each day (like what could occur tomorrow in central Missouri). In the absence of morning convection/cloud debris, widespread mid to upper 90s are likely each day with peak heat index values of 100- 105F. (Friday - Next Sunday) There is decreasing confidence in the details of the large scale pattern heading into next weekend. Namely, there is spread with the position/strength of the mid/upper level ridge extending east out of the south-central Plains and a trough passing into southeast Canada. Forecast trends over the past 24 hours have gone to a weaker (and further northeast) trough over southeast Canada which allows more influences from the mid/upper level ridge into our region. In short, there may end up being little/no change in our sensible weather through next weekend. It likely will be seasonably hot/humid, with highs well into the 90s each afternoon and heat index values over 100 degrees each afternoon. The big caveat of course is the potential for clusters of showers and thunderstorms which could mitigate the heat on any given day. Gosselin && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 639 PM CDT Sun Jul 23 2023 Predominantly dry and VFR flight conditions are forecast through the TAF period. Groups of scattered showers and thunderstorms from north-central MO to west-central IL have shown considerable weakening and there is uncertainty in how much additional development there will be this evening. Therefore, the threat of any direct thunderstorm impacts to KCOU, KJEF, and St. Louis metro terminals this evening is low. A weakening cluster of showers and thunderstorms still has the potential to reach central MO Monday morning into early afternoon, but confidence is still too low to deviate from a dry TAF through that time. Light and occasionally variable winds are anticipated through Monday evening. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 240 PM CDT Sun Jul 23 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 240 PM CDT Sun Jul 23 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated thunderstorms are expected across the area tonight. A few storms could be strong to marginally severe with small hail and wind gusts up to 50 mph possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low chance of thunderstorms each day across parts of the area Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Gosselin
Preliminary Local Storm Report
National Weather Service St Louis MO
704 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Hail 1 N Carlinville 39.29N 89.88W
07/23/2023 E0.75 inch Macoupin IL Public
&&The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129272.